Ohio, 2003

Flash Flooding and Flooding in Ohio, June 14, 2003

June 14, 2003 · NWS ILN · 5 events in 3 counties and zones

A cluster of strong thunderstorms developed in southwest Ohio during the evening. The storms remained nearly stationary between Cincinnati and Hamilton for a few hours, producing as much as four to five inches of rain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cluster of strong thunderstorms developed in southwest Ohio during the evening. The storms remained nearly stationary between Cincinnati and Hamilton for a few hours, producing as much as four to five inches of rain. The excessive amounts of rain caused numerous flooding problems, including a number of roads in southern Butler County that were washed out. A mudslide forced the closure of Interstate 75 near the intersection with Interstate 74.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 14, 2:26 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 14, 2:26 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT SAT JUN 14 2003

SURFACE FRONT APPEARS TO BE RUNNING FROM NR CVG-CHILLICOTHE ATTM.
SCATTERED CONVECTION IS DEVELOPING ON EITHER SIDE OF THE FRONT...BUT
BETTER ORGANIZED ON THE SOUTHSIDE.  RUC SHOWS WEAK MID LEVEL VORT
SHIFTS FROM WESTERN KY TO ERN KY BETWEEN 18Z AND 00Z.  QUESTION IS
HOW MUCH THIS WILL ENHANCE CONVECTION. ETA AND AVN ARE SLOWER AND
LESS AGGRESSIVE THAN NGM IN PUSHING FRONT SOUTH OF THE FA. FRONT
MAKES IT SOUTH OF FA BY 06Z.  WILL KEEP MENTION OF PCPN IN THE
SOUTHERN THIRD FOR THE FIRST PART OF TONIGHT.

UPPER FLOW REMAINS WEAK OF THE SEVERAL DAYS.  ALTHOUGH AIR MASS
NORTH OF FRONT ISNT EXTREMELY STABLE...FEEL THAT THE MODELS ARE
PRODUCING TOO MUCH QPF NORTH OF THE FRONT.

VORT DROPS OUT OF UPPER MISSISSIPPI VALLEY MONDAY AND INTO IL BY TUE
MORNING....THEN EJECTS UP THE OHIO RIVER VALLEY DURING MID WEEK.  DO
RECEIVE UPPER SUPPORT FROM THE SYSTEM UNTIL MID WEEK...SO WILL KEEP
THE FORECAST DRY SUNDAY INTO TUESDAY.

MAV MOS CONTINUES TO LOOK TO COOL...SO WILL CONTINUE WITH CURRENT
FORECAST.

CLEMISILN OUT SHORTLY.

.ILN...NONE.

SITES
Hazardous weather outlook, Jun 14, 4:43 AM EST, 12 hours 12 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
543 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY. SOME
OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. THIS MAY RESULT
IN ISOLATED FLOODING PROBLEMS...ESPECIALLY ALONG AND TO THE
SOUTHEAST OF INTERSTATE 71.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 54 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Brown

When
June 14, 4:55 PM EST to 6:00 PM EST
Where
Brown County, Fayetteville
Reported by
EMERGENCY MANAGER
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

US Route 68 and State Route 131 closed due to high water.

Flash Flood, Hamilton

When
June 14, 5:52 PM EST to 7:30 PM EST
Where
Hamilton County, Pleasant Run Farms
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A small creek flooded out of its banks onto US Route 127. Basement flooding occurred in Greenhills.

Flash Flood, Butler

When
June 14, 6:30 PM EST to 7:30 PM EST
Where
Butler County, 3 mi S of Millville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

US Route 27 and State Route 128 flooded and closed between Millville and Ross. High water caused minor damage to a nearby outdoor bar. A car fell into a flooded drainage ditch in the bar parking lot.

Flood, Hamilton

When
June 14, 8:12 PM EST to 10:30 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Flood, Butler

When
June 14, 8:19 PM EST to 10:30 PM EST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362571, 5361684, 5362572, 5361685, 5361686.